Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Birmingham, AL

September 5, 20096 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 5, 2009, 5:50 PM CDT for 6 counties in Alabama. It was in force for 107 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2009, 5:50 PM CDT (22:50 UTC)
Expired
Sep 5, 2009, 7:37 PM CDT
In force
107 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:30 PM CDTFLASH FLOOD1 Se Safford, ALPORTION OF COUNTY ROAD 115 WASHED OUT. PUBLIC REPORT OF 6.5 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 052250
FFWBMX
ALC001-007-021-047-091-105-060145-
/O.NEW.KBMX.FF.W.0050.090905T2250Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  SOUTHERN BIBB COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JEMISON...CLANTON...
  PERRY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...UNIONTOWN...MARION...
  NORTHERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF VALLEY GRANDE...
  SOUTHEASTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 845 PM CDT

* AT 545 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED POCKETS
  OF VERY HEAVY RAINFALL OVER THE WARNING AREA. RAINFALL TOTALS OF
  2 TO 4 INCHES HAVE HAVE OCCURRED IN THESE AREAS SINCE 3 PM...
  AND AN ADDITIONAL 1 TO 3 INCHES IS LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  CENTREVILLE...VALDEN...UNION GROVE...THORSBY...TALLADEGA NATIONAL
  FOREST...POOLES CROSSROADS...PLECHER...PAUL M GRIST STATE PARK...
  PARNELL...MAPLESVILLE...LAWLEY...HARRISBURG...GAP OF THE
  MOUNTAIN...EOLINE...CHILTON COUNTY MOTOR SPORTS PARK...BRIERFIELD
  IRONWORKS PARK AND ASHBY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
      3304 8658 3273 8663 3271 8672 3267 8672
      3220 8731 3228 8742 3228 8752 3215 8752
      3215 8762 3201 8763 3201 8787

$$

58
2 follow-up statements
000 
WGUS74 KBMX 052356
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT SAT SEP 5 2009

ALC001-007-021-047-091-105-060145-
/O.CON.KBMX.FF.W.0050.000000T0000Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-BIBB AL-
656 PM CDT SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHERN BIBB...CHILTON...PERRY...WEST CENTRAL AUTAUGA...NORTHERN
DALLAS AND SOUTHEASTERN MARENGO COUNTIES...

AT 645 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A LARGE 
AREA OF SHOWERS AND THUNDERSTORMS OVER THE WARNING AREA. THE 
INTENSITY OF THE THE RAIN HAS DIMINISHED SINCE 6 PM...BUT RADAR HAS 
ESTIMATED RAINFALL TOTALS OF 1 TO 2 INCHES SINCE 6 PM OVER NORTHERN 
DALLAS COUNTY AND WESTERN AUTAUGA COUNTY...WITH AMOUNTS UP TO 1 INCH 
OVER THE REMAINDER OF THE WARNING AREA. ADDITIONAL RAINFALL TOTALS 
OF 1 TO 2 INCHES ARE POSSIBLE THROUGH 8 PM...ESPECIALLY ACROSS 
WESTERN AUTAUGA AND CHILTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
      3304 8658 3273 8663 3271 8672 3267 8672
      3220 8731 3228 8742 3228 8752 3215 8752
      3215 8762 3201 8763 3201 8787

$$

58
000 
WGUS74 KBMX 060037
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT SAT SEP 5 2009

ALC001-007-021-047-091-105-060044-
/O.CAN.KBMX.FF.W.0050.000000T0000Z-090906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-DALLAS AL-AUTAUGA AL-PERRY AL-CHILTON AL-BIBB AL-
737 PM CDT SAT SEP 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BIBB...
CHILTON...PERRY...WEST CENTRAL AUTAUGA...NORTHERN DALLAS AND
SOUTHEASTERN MARENGO COUNTIES...

THE RAINFALL INTENSITY HAS DIMINISHED CONSIDERABLY SINCE 7 PM...AND 
THERE IS NO LONGER A THREAT OF HEAVY RAINFALL.


TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3249 8752 3307 8724 3306 8690 3306 8660
      3304 8658 3273 8663 3271 8672 3267 8672
      3220 8731 3228 8742 3228 8752 3215 8752
      3215 8762 3201 8763 3201 8787

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:25 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 5, 3:25 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT SAT SEP 5 2009

.DISCUSSION...

QUITE A COMPLICATED WEATHER PATTERN WILL BE IN PLACE ACROSS
CENTRAL ALABAMA AT LEAST THROUGH MUCH OF NEXT WEEK. IN FACT...THIS
PATTERN HAS BEEN IN PLACE FOR THE LAST FEW DAYS. THE RESULTS HAVE
BEEN VERY LOW CONFIDENCE FORECASTS. UNFORTUNATELY...THIS DOES NOT
LOOK LIKE IT WILL CHANGE MUCH THROUGH THE NEXT SEVEN DAYS.

HERES THE SETUP...THE WEDGE IS IN PLACE TO OUR NORTHEAST WHICH IS
PRODUCING A WEAK SURFACE FRONT. THIS FRONT IS INTERACTING WITH A
MOIST SOUTHERLY FLOW WHICH PRODUCES A CONVERGENCE AREA WHICH
ENHANCES LIFT. AN UPPER LEVEL TROF IS ALSO INTERACTING WITH THIS
SETUP. WE ARE GETTING THESE SHORT WAVES RIDING ALONG THE BASE OF
THE TROF THAT ARE ENHANCING CONVECTION AND PRODUCING THESE
CONVECTIVE FLARE UPS WITH SOME OCCURRING OVERNIGHT LIKE WE HAD
THIS MORNING.

ALTHOUGH COMPUTER MODELS ARE HANDLING THE OVERALL PATTERN
CORRECTLY...THEY ARE HAVING A TOUGH TIME PICKING UP WHEN THESE
FEATURES WILL MOVE THOUGH. THE END RESULT IS A LOW CONFIDENCE
FORECAST.

AS PREVIOUSLY STATED...IT DOES NOT LOOK LIKE THIS PATTERN WILL
CHANGE MUCH ANY TIME SOON. IT DOES APPEAR THAT THE LATEST MODEL RUNS
ARE STARTING TO GET A BETTER GRASP ON THE SITUATION. RAISED RAIN
CHANCES THROUGH THE REST OF THE WEEKEND AND INTO EARLY NEXT WEEK.

MOS HAS NOT BEEN DOING A GOOD JOB WITH TEMPERATURES FOR BOTH THE
DAYTIME AND NIGHTTIME PERIODS. THE KINDS OF TEMPERATURES THAT THEY
ARE PREDICTING FOR TONIGHT DOES NOT JIVE WITH THE EXPECTED CLOUD
COVER. AS A RESULT...WILL GO SUBSTANTIALLY WARMER FOR THE EVENING
PERIODS AND A FEW DEGREES COOLER FOR THE DAYTIME PERIODS AT LEAST
THROUGH EARLY NEXT WEEK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AN AREA OF SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 20 WILL
CONTINUE TO AFFECT BHM FOR THE NEXT HOUR. ELSEWHERE...SCATTERED
SHOWERS AND THUNDERSTORMS AREA DEVELOPING AND MOVING TO THE NORTH.
HAVE INCLUDED VCSH/VCTS FOR THIS AFTERNOON. GENERALLY VFR CONDITIONS
EXPECTED...EXCEPT UNDER CONVECTIVE ACTIVITY WHERE VIS COULD BRIEFLY
DROP TO IFR. ACTIVITY SHOULD DIMINISH AFTER SUNSET...BUT ISOLATED
COVERAGE IS POSSIBLE OVERNIGHT...WITH A MID LEVEL CLOUD DECK ACROSS
THE AREA. GIVEN THE RAINFALL AT MOST TERMINALS WILL INCLUDE A TEMPO
FOR FOG AFTER MIDNIGHT...BUT WITH CLOUD COVER ONLY EXPECT VIS DOWN
TO MVFR. LOW CONFIDENCE IN THE POTENTIAL AND SUBSEQUENT TIMING OF
SH/TS TOMORROW. THINK THE BEST CHANCE WILL BE IN THE
AFTERNOON...BEYOND THIS FORECASTS TIMEFRAME.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  80  64  82  59 /  30  40  30  30  20
ANNISTON    67  83  65  84  62 /  30  30  30  20  20
BIRMINGHAM  68  81  68  83  64 /  40  50  40  30  20
TUSCALOOSA  69  83  67  85  64 /  40  60  40  40  20
CALERA      68  83  67  83  63 /  30  50  30  30  20
AUBURN      68  85  68  84  65 /  20  20  30  20  20
MONTGOMERY  71  85  68  85  64 /  30  40  30  40  20
TROY        69  86  67  84  63 /  20  30  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 5, 5:50 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SAT SEP 5 2009

ALZ011>015-017>050-061230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAIN PRODUCING WIDESPREAD ONE TO THREE INCH TOTAL RAINFALL...
WITH ISOLATED AMOUNTS BETWEEN FIVE AND SIX INCHES...WILL PRODUCE
ISOLATED FLASH FLOODING FOR AREAS GENERALLY WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

STEFKOVICH

In the hours before

Special weather statement, Sep 5, 3:42 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT SEP 5 2009

ALZ033-052145-
PERRY-
342 PM CDT SAT SEP 5 2009

...SIGNIFICANT WEATHER ALERT FOR PERRY COUNTY UNTIL 445 PM CDT...

AT 341 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR UNIONTOWN...MOVING NORTH AT 10 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UNIONTOWN.
  VALDEN.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:53 AM CDTAreal Flood AdvisoryBMXJefferson112 min
Sep 5, 4:29 PM CDTAreal Flood AdvisoryBMXDallas, Perry2 hr
Sep 5, 5:07 PM CDTAreal Flood AdvisoryBMXChilton113 min
Sep 5, 5:32 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Perry118 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.